ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Topical phenylephrine contributes to child's death


From the March 25, 1998 issue

PROBLEM: A 4-year-old died after a routine outpatient adenoidectomy in a hospital in New York. According to a report in the March 17, 1998 New York Times, the New York State Health Department has determined that the most likely cause of death was an adverse drug reaction to topically applied phenylephrine (Neo-Synephrine®). Immediately following the adenoidectomy the child's surgeon instructed a nurse to instill phenylephrine into the nose, using a dropper, to stop bleeding. ISMP was unable to confirm the exact amount given but a 0.5% solution was used (Dosing for this purpose is not specified since such use does not appear in FDA-approved labeling. However, when used as a nasal decongestant for children ages 2 to 6, the USP DI specifies that lower concentrations of 0.125% to 0.16% should be used.) The child experienced severe hypertension and an anesthesiologist injected a beta-blocker intravenously. His heart rate dropped, he began to have difficulty breathing, and he eventually had a cardiac arrest. Resuscitation was unsuccessful. The role of beta blocker injection in the child's death is unclear. An expert panel commissioned by the Health Department uncovered nine similar cases in New York from 1990 to 1997, including one other death.

SAFE PRACTICE RECOMMENDATION: Pharmacists, nurses and surgeons should consider the possibility of a similar event at their practice site. Since phenylephrine nasal solution is an OTC item, some healthcare practitioners may pay little attention to the milligram content of the solution as opposed to the total volume needed to cover the area of treatment. Yet controlled dosing is critical, especially in children when applied in the immediate post-operative period to inflamed mucous membranes to stop bleeding. Administering phenylephrine or other vasoconstrictors with a dropper may pose added risk since the exact dose may be difficult to determine. USP 23 specifies that a medicine dropper should, when held vertically, deliver water in drops weighing between 45 mg and 55 mg but few medicinal liquids have the same surface and flow characteristics as water, and therefore the size of the drops varies materially from one preparation to another. The New York panel recommended that only calibrated droppers or a syringe should be used for measurement before wetting a swab and applying it to a bleeding site. Bayer's Neo-Synephrine (phenylephrine) nasal solution is available in concentrations of 0.25%, 0.5%, and 1%. Facts and Comparisons also lists generic 0.125%, 0.16% concentrations. In addition, a 2.5% and 10% phenylephrine ophthalmic solution is available and mix-ups between otic and ophthalmic medications have been reported. Also, oxymetazoline 0.5% nasal solution (Afrin®) is available from Bayer under the Neo-Synephrine name and is in packaging that is nearly impossible to differentiate from the phenylephrine product. Cardiac arrest, involving the use of topical oxymetazoline in a 2-year-old, has been reported [J Clin Anesth 1996;5(8):426-7]. In that case a child experienced severe hypertension with reflex bradycardia progressing to sinus arrest. Fortunately the patient was resuscitated. The exact concentration and dose of phenylephrine (or other topical agent for bleeding such as cocaine, epinephrine or oxymetazoline) in children is critical and therefore should be standardized at each practice site. The Times also reported that the NY panel advised practitioners to hold off for 15 minutes before treating a sudden hypertensive episode resulting from application of a vasoconstrictor and they recommended that glucagon be used to counteract adverse effects from beta-blockers, if given.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP